Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 171, NWS Topeka, KS

October 1, 2014Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 1, 2014, 4:10 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2014, 4:10 PM CDT (21:10 UTC)
Expired
Oct 1, 2014, 5:00 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:15 PM CDTHAIL 1.755 Sw Garnett, KSA FEW GOLF BALL SIZE HAIL STONES COLLECTED BY CITIZEN. NO SEVERE STRENGTH WINDS ASSOCIATED AT THE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KTOP 012110
SVRTOP
KSC003-059-012200-
/O.NEW.KTOP.SV.W.0171.141001T2110Z-141001T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  WESTPHALIA...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GARNETT...RICHMOND...GREELEY AND LANE.

THIS WARNING REPLACES THE WARNING PREVIOUSLY IN EFFECT FOR ANDERSON 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9541 3804 9552 3824 9552 3855 9516
      3853 9506 3828 9506
TIME...MOT...LOC 2110Z 216DEG 33KT 3822 9535

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
5 follow-up statements
395 
WWUS53 KTOP 012118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT WED OCT 1 2014

KSC003-059-012200-
/O.CON.KTOP.SV.W.0171.000000T0000Z-141001T2200Z/
ANDERSON-FRANKLIN-
418 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FRANKLIN AND ANDERSON COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...GREELEY AND LANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9541 3804 9552 3824 9552 3855 9516
      3853 9506 3828 9506
TIME...MOT...LOC 2118Z 226DEG 46KT 3830 9523

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
919 
WWUS53 KTOP 012124
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT WED OCT 1 2014

KSC003-059-012200-
/O.CON.KTOP.SV.W.0171.000000T0000Z-141001T2200Z/
ANDERSON-FRANKLIN-
424 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FRANKLIN AND ANDERSON COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREELEY AND LANE.

AT 415 PM...A CITIZEN REPORTED GOLF BALL SIZE HAIL 5 MILES SOUTHWEST 
OF GARNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9541 3804 9552 3824 9552 3855 9516
      3853 9506 3828 9506
TIME...MOT...LOC 2122Z 226DEG 46KT 3833 9518

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
325 
WWUS53 KTOP 012133
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED OCT 1 2014

KSC003-059-012200-
/O.CON.KTOP.SV.W.0171.000000T0000Z-141001T2200Z/
ANDERSON-FRANKLIN-
433 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FRANKLIN AND ANDERSON COUNTIES UNTIL 500 PM CDT...

AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREELEY...AND 
MOVING NORTHEAST AT 45 MPH. A SECOND THUNDERSTORM WAS INTENSIFYING 6 
MILES NORTHWEST OF COLONY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9541 3804 9552 3824 9552 3855 9516
      3853 9506 3828 9506
TIME...MOT...LOC 2133Z 225DEG 38KT 3839 9511

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
162 
WWUS53 KTOP 012138
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT WED OCT 1 2014

KSC003-059-012200-
/O.CON.KTOP.SV.W.0171.000000T0000Z-141001T2200Z/
ANDERSON-FRANKLIN-
438 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FRANKLIN AND ANDERSON COUNTIES UNTIL 500 PM CDT...

AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANE...AND 
MOVING NORTHEAST AT 45 MPH. A SECOND THUNDERSTORM CONTINUES TO 
INTENSIFY 4 MILES NORTH OF COLONY...AND WAS MOVING NORTHEAST AT 40 
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN FRANKLIN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 9506 3803 9541 3815 9546 3831 9538
      3854 9517 3855 9516 3853 9506
TIME...MOT...LOC 2137Z 212DEG 40KT 3845 9511

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
953 
WWUS53 KTOP 012151
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED OCT 1 2014

KSC003-059-012200-
/O.EXP.KTOP.SV.W.0171.000000T0000Z-141001T2200Z/
ANDERSON-FRANKLIN-
451 PM CDT WED OCT 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
ANDERSON COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3828 9506 3803 9541 3815 9546 3831 9538
      3854 9517 3855 9516 3853 9506
TIME...MOT...LOC 2150Z 212DEG 40KT 3857 9501

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:29 PM CDT, 41 minutes earlier.

Area forecast discussion, Oct 1, 3:29 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM CDT WED OCT 1 2014

Spring like conditions driving an early October forecast today as
severe storms have developed over southeastern Kansas and west
central Missouri.  Earlier clouds and showers over eastern Kansas
gave way to clearing early and then afternoon cumulus clouds as
daytime heating ensued.  Diffuse boundary / surface trof still
appears to extend from near Newton Kansas northeast through Council
Grove and into Wabaunsee county.  Morning and afternoon soundings
continue to show an unstable atmosphere, but low level winds in the
surface trof have weakened through the day.  Dewpoints near 70
continue to move northward into the counties south of the
interstate.

Conditional severe threat remains for east central Kansas. Lack of a
strong forcing mechanism over our area makes forecast more
difficult. However storms to the south have mid level energy moving
into SE Kansas and NE Oklahoma, and hodographs going straight in the
mid levels favor splits, with left movers approaching our south CWA
edge at this time. Primary threat from these storms will be large
hail and winds, although with outflow boundaries moving out of the
southern and eastern storms, will need to watch for tornado threat
as well. Worth mentioning these storms are producing considerable
lightning and locally heavy rainfall.  That said, the better
conditions come together primarily for the counties along and SE of
the turnpike where the watch is now in place. As the low level jet
increases later this evening, may see additional strengthening if
storms develop in south central Kansas and move into our southeast
as the latest HRRR would suggest.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM CDT WED OCT 1 2014

Main upper trough axis ejects eastward into the central plains on
Thursday. The sfc low is progged to deepen through the day as it
phases with the upper wave. Showers and thunderstorms from the
overnight period will have made its way into north central KS by
Thurs. morning. A decent 30 to 40 kt h85 jet may also support
additional convection forming over east central KS. Through the day
on Thursday, the main frontal boundary continues to trend more
progressive in pushing east of the CWA by 00Z Friday. Dependent on
mesoscale factors such as if and when morning convection in the east
can clear out and where the boundary sets up by peak heating may
form a few strong to severe storms in the late afternoon. Far
eastern KS should see the best chances for severe weather with
mainly high wind and large hail the primary hazards. Localized
flooding may also pose a hazard for the entire area with an average
of 0.5 to 2.5 inches of rainfall in the past 24 hours. Convection
clears east Thursday evening as a stronger upper wave plunges
southeast into the Great Lakes region. Strengthening mid and low
level wind field pickup sfc speeds from the northwest between 20 and
25 mph sustained on Friday. Consensus operational guidance is
hinting on a weak wave traversing through the mean flow across
northeast Kansas on Friday. While model soundings do not show ample
low level moisture, included a low end chance for showers. The main
story through the weekend will be strong subsidence and cold air
advection as highs fall Friday from the 70s to the 60s for Saturday.
May need frost headlines for Saturday AM as trends with h85 temps
continue to fall near 0C. Have lowered low temps down into the
middle and lower 30s area wide.

Extended period remains quiet and dry as northwest flow and blocking
ridge holds over the western CONUS. Airmass modulates back with
highs in the 70s and lows in the 50s. Another digging trough over
the Great Lakes region may push weak embedded waves southward into
the region on Wednesday where slight chances for precip were
mentioned.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1228 PM CDT WED OCT 1 2014

Kept similar as previous forecast with best chances for
thunderstorms actually occurring at a TAF site in the early
morning hours. In the meantime there should be storms near taf
sites late afternoon, and will then be followed by more widespread
showers and storms moving across eastern Kansas in the morning,
when prevailing mvfr rain/cigs more likely to move in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...67
Hazardous weather outlook, Oct 1, 3:50 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED OCT 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
THROUGH EARLY EVENING ACROSS AREAS ALONG AND SOUTH OF THE KANSAS
TURNPIKE. LARGE HAIL AND STRONG WINDS ARE EXPECTED. AN ISOLATED
TORNADO IS POSSIBLE FROM 4 PM THROUGH THE EARLY EVENING HOURS.

THIS EVENING THROUGH THE OVERNIGHT PERIOD...THUNDERSTORMS WILL
REDEVELOP AND TRACK ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT OVER
EAST CENTRAL KANSAS. HAIL AND GUSTY WINDS ARE THE PRIMARY HAZARDS.
PREVIOUS RAINFALL MAY POSE A LOCALIZED FLOODING POTENTIAL
ESPECIALLY OVER NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW SEVERE STORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THURSDAY
AFTERNOON. IF MORNING CONVECTION CAN CLEAR OUT... STRONG TO SEVERE
THUNDERSTORMS MAY REDEVELOP ALONG AND JUST AHEAD OF A COLD FRONT
TRACKING SOUTHEASTWARD THROUGH THE REGION. DAMAGING WINDS...HEAVY
RAIN AND LARGE HAIL ARE THE MAIN HAZARDS.

LOWS IN THE LOWER TO MIDDLE 30S SATURDAY MORNING MAY DEVELOP
PATCHY FROST OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AFTER 4 PM.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:31 PM CDTSpecial Weather StatementTOPMarshall29 min
Sep 30, 7:59 PM CDTSpecial Weather StatementTOPNemaha31 min
Oct 1, 3:29 PM CDTSevere Thunderstorm WarningTOPAnderson46 min
Oct 1, 5:33 PM CDTSpecial Weather StatementTOPPottawatomie, Riley27 min
Oct 1, 5:54 PM CDTSevere Thunderstorm WarningTOPPottawatomie51 min
Oct 1, 6:26 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie49 min
Oct 1, 6:37 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.